Tornadoes · United States · Oklahoma · 2024

EF3 Decatur tornado, Oklahoma and Arkansas, May 25, 2024

From Cherokee City to Vaughn, this EF3 tornado ran 7.9 miles across Delaware and Benton counties on May 25, 2024, touching down at 12:59 AM CDT and reaching 3,200 yards wide. It killed nobody and injured 2, and did $6.2 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
May 25, 2024
Touchdown
12:59 AM CDT (05:59 UTC)
Lifted
1:21 AM CDT (06:21 UTC)
On the ground
22 minutes
Path length
7.9 miles (12.7 km)
Path width
3,200 yards (2926 m)
Deaths
0
Injuries
2
Property damage
$6.2 million
Counties
Delaware and Benton counties
Touchdown point
36.301, -94.618
Lift-off point
36.367, -94.503
Record number
2405252359-02

The damage survey

79 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 152 mph.

  • Six storage buildings destroyed; no anchor bolts - nails into slab

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms developed over western Oklahoma during the afternoon of the 25th, along a sharpening dry line, and moved east across Oklahoma during the evening, and across northwestern Arkansas during the early morning hours of the 26th. The atmosphere east of the dry line across Oklahoma and western Arkansas was moist and very unstable. Wind fields above the ground and deep layer wind shear strengthened during the afternoon through the early morning hours of the 26th, as an upper level disturbance translated into the Southern Plains. Additionally, low level wind shear increased late in the evening and continued very strong into the early morning hours of the 26th. These conditions were very supportive for the development of supercell thunderstorms. One of these supercells became particularly intense and long-tracked as it moved across northeastern Oklahoma and northwestern Arkansas, producing multiple tornadoes, several of which were strong. Large hail to baseball size and swaths of damaging straight-line wind also occurred, resulting in considerable damage.

This is the second segment of a two-segment tornado. The tornado intensified and widened as it moved into Benton County, across Coon Hollow Road and Carlton Drive, where homes and outbuildings were destroyed and tree damage was extensive. Several homes were destroyed and trees were stubbed and debarked on Highway 102. The tornado then turned north-northeast, remained stationary for several minutes north of Highway 102 (based on radar data), and then dissipated near Mt Zion Road. About 60 homes and businesses were damaged or destroyed by the tornado. This tornado produced a tornadic debris signature from KINX, KSRX, and KSGF WSR-88Ds. Based on this damage, maximum estimated wind in this segment of the tornado was 145 to 155 mph.

This was an anticyclonic tornado that was occurring simultaneously with another strong tornado northwest of Decatur. This tornado developed just west of WPA Road, south of Falling Springs Road. It moved southeast destroying outbuildings, snapping numerous trees and power poles, and damaging homes through Iva Road. It then turned east, and then northeast as it approached Highway 59. Homes were damaged, storage buildings were destroyed, and numerous trees were snapped. It moved northeast and dissipated after crossing Little John Road. About 20 homes and businesses were damaged or destroyed by the tornado. This tornado produced a tornadic debris signature from the KINX, KSRX, and KSGF WSR-88Ds. Based on this damage, maximum estimated wind in the tornado was 120 to 130 mph.

This tornado developed over Paw Paw Hollow, south of Byers Road. It moved northeast, turned to the north-northeast, and then finally to the north and dissipated north of Bethlehem Road. It severely damaged a home, damaged about eight other homes, destroyed outbuildings, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in the tornado was 115 to 125 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

48 minutes of warning. NWS TSA issued a tornado warning for this county at 05:11 UTC, 48 minutes before the tornado touched down, in force until 06:00 UTC.

The county was under a tornado watch, issued at 02:05 UTC and running to 10:00 UTC.

Issued (UTC)ExpiredProductOffice
02:05 UTC10:00 UTCTornado WatchTSA
05:11 UTC06:00 UTCTornado WarningTSA
05:42 UTC06:30 UTCTornado WarningTSA
07:10 UTC08:00 UTCSevere Thunderstorm WarningTSA
07:54 UTC08:03 UTCSevere Thunderstorm WarningTSA
20:28 UTC21:59 UTCTornado WatchTSA
20:57 UTC21:45 UTCSevere Thunderstorm WarningTSA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:17 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 26, 12:38 AM CDT, 21 minutes earlier.

Area forecast discussion, May 26, 12:38 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1238 AM CDT Sun May 26 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 920 PM CDT Sat May 25 2024

Update mainly is for adding tornado watch 311 which will include
most of NE OK and far NW AR. Bulk of storm coverage is expected
to stay north of I 40 tonight, though isolated to widely scattered
storms that develop across SE OK and WC AR will still have severe
potential. Made some adjustments to PoPs through 06 based on
expected coverage, and just a few minor tweaks to PoPs in the
06-12z time frame. Overnight temperatures look reasonable at this
time.

Updated ZFP/AFM/PFM already sent

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 230 PM CDT Sat May 25 2024

Thunderstorms are expected to have waned and / or focused more
east of the local region by early Sunday. However, the cold front
associated with the passing wave will not clear western AR and SE
OK until late afternoon and conditions will become increasingly
unstable ahead of the boundary. Veered low level winds will limit
frontal convergence and overall storm coverage is likely to be
low, however at least isolated storms are possible along the
boundary by mid to late afternoon before the front clears the
forecast area to the east and south. Otherwise, dry weather and
warm weather will prevail west of the front. Sfc high pressure
builds across the region Monday providing a pleasant day area
wide.

The pattern transitions toward more northwesterly flow through the
southern Plains by Tuesday with daily thunderstorm complexes
likely to develop and track in or near the forecast area from
Tuesday night through Thursday. Locally heavy rainfall and at
least a limited risk of severe weather would accompany these
events.

By late week into next weekend the pattern reverts to more
southwesterly flow aloft and likely remains unsettled with daily
thunderstorm chances continuing.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Sun May 26 2024
Supercell continues to track east early this morning across far
northeast Oklahoma and will likely impact KXNA/KROG in the 06-07Z
time range. LIFR conditions will be likely with the potential for
severe gusts/large hail. Supercell located along the OK/KS state
line should remain north of KBVO. Additional storms are developing
across portions of eastern Oklahoma in strong low level jet and a
few of these storms could also briefly impact NW AR TAF sites
overnight. Otherwise, strong and gusty southwest winds will develop
during the day Sunday. VFR conditions will prevail through the
remainder of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   89  62  87  62 /   0   0   0   0
FSM   91  66  89  63 /  20  20   0  10
MLC   91  64  89  62 /   0  10   0  10
BVO   88  58  86  58 /  10   0   0   0
FYV   87  61  85  59 /  20  10   0   0
BYV   88  61  84  59 /  30  10   0   0
MKO   90  62  85  60 /   0   0   0  10
MIO   86  59  83  59 /  10  10   0   0
F10   91  61  86  60 /   0   0   0  10
HHW   89  65  89  63 /  10  10   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....07
AVIATION...12
Hazardous weather outlook, May 25, 5:03 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 PM CDT Sat May 25 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 PM CDT Sat May 25 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma.
	ONSET...This evening.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Severe storms are underway across northwest Texas and
southwest Oklahoma, with additional development across the Texas and
Oklahoma panhandles late this afternoon. As these storms move east
towards central Oklahoma, the potential for severe thunderstorms
across parts of eastern Oklahoma remains in place later this
evening. The storms will likely be widely scattered, but will pose
the threat of large hail, damaging wind gusts, and tornadoes. As
activity moves further into eastern Oklahoma, storms are expected to
weaken some as they move into Arkansas. Further north, an organized
MCS that track east across southern Kansas may clip parts of far
northeast Oklahoma and northwest Arkansas late tonight. These storms
will carry mainly a damaging wind threat along with an isolated
tornado potential.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...No Hazards.
TUESDAY THROUGH THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
A couple of quiet days are expected for the remainder of the
holiday weekend. A few thunderstorms will be possible on Sunday
across far eastern Oklahoma and northwest Arkansas as a cold front
moves through, but will quickly shift eastward. Nightly
thunderstorm chances will return by mid week as northwest flow
aloft sets up and chances increase for storm complexes moving into
the region overnight. Some severe potential will likely exist on
those nights, along with the threat for heavy rainfall and
isolated flooding.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 25, 8:30 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
830 PM CDT Sat May 25 2024

OKZ054-059-260230-
Osage OK-Pawnee OK-
830 PM CDT Sat May 25 2024

...STRONG THUNDERSTORMs WILL IMPACT NORTHERN OSAGE AND NORTH CENTRAL
PAWNEE COUNTIES THROUGH 930 PM CDT...

At 829 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southwest of Tonkawa, moving northeast at 55 mph. Other strong
thunderstorms were northwest of Grainola.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Pawhuska...                       Fairfax...
Barnsdall...                      Shidler...
Wynona...                         Burbank...
Grainola...                       Foraker...
Pearsonia...                      Southern Kaw Lake...
Webb City...                      Tallant...
Apperson...                       Pershing...
Nelagoney...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3700 9639 3653 9614 3651 9701 3653 9698
      3655 9690 3658 9689 3660 9692 3658 9698
      3659 9705 3660 9704 3668 9706 3670 9703
      3668 9694 3675 9689 3674 9683 3677 9682
      3678 9675 3700 9675
TIME...MOT...LOC 0129Z 239DEG 50KT 3665 9734

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Special weather statement, May 26, 12:21 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1221 AM CDT Sun May 26 2024

OKZ057-058-062-063-260545-
Craig OK-Delaware OK-Ottawa OK-Mayes OK-
1221 AM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT CRAIG...NORTHERN DELAWARE...
OTTAWA AND NORTHEASTERN MAYES COUNTIES THROUGH 1245 AM CDT...

At 1220 AM CDT, Doppler radar indicated a strong thunderstorm over
Big Cabin, moving east at 60 mph. Several other strong thunderstorms
will also affect this area.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Miami...                          Vinita...
Baxter Springs...                 Jay...
Grove...                          Commerce...
Seneca...                         Fairland...
Afton...                          South West City...
Quapaw...                         Langley...
Adair...                          Welch...
Bernice...                        Ketchum...
Bluejacket...                     Wyandotte...
Disney...                         Big Cabin...

This includes Interstate 44 between mile markers 271 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CDT for northwestern
Arkansas...and northeastern Oklahoma.

&&

LAT...LON 3641 9461 3643 9527 3653 9533 3700 9531
      3700 9462
TIME...MOT...LOC 0520Z 252DEG 53KT 3656 9520

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69
Local storm report, May 26, 12:22 AM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
1222 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     Tornado          Claremore               36.31N 95.62W
05/25/2024                   Rogers             OK   Official NWS Obs

            TDS on radar, numerous reports of damage in
            Claremore.

&&
Special weather statement, May 26, 12:26 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1226 AM CDT Sun May 26 2024

OKZ066-070-071-260600-
Muskogee OK-Okmulgee OK-McIntosh OK-
1226 AM CDT Sun May 26 2024

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH...CENTRAL MUSKOGEE AND
SOUTHEASTERN OKMULGEE COUNTIES THROUGH 100 AM CDT...

At 1226 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Dewar to 7 miles southeast of Henryetta.
Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Muskogee...                       Henryetta...
Checotah...                       Warner...
Morris...                         Dewar...
Schulter...                       Oktaha...
Taft...                           Boynton...
Grayson...                        Council Hill...
Rentiesville...                   Hoffman...
Stidham...                        Lake Eufaula State Park...
Keefeton...                       Wainwright...
Summit...                         Hitchita...

This includes Interstate 40 in Oklahoma between mile markers 237 and
280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CDT for northeastern
Oklahoma.

&&

LAT...LON 3581 9546 3580 9542 3581 9540 3544 9522
      3526 9592 3552 9604
TIME...MOT...LOC 0526Z 245DEG 47KT 3548 9596 3536 9590

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 26, 12:34 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1234 AM CDT Sun May 26 2024

OKZ049-260600-
Pushmataha OK-
1234 AM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PUSHMATAHA COUNTY
THROUGH 100 AM CDT...

At 1233 AM CDT, Doppler radar indicated a strong thunderstorm 7 miles
west of Moyers, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Antlers...                        Snow...
Moyers...                         Nashoba...
Kosoma...                         Kellond...
Cloudy...                         Eubanks...
Darwin...                         Finley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3442 9578 3450 9519 3423 9516 3422 9578
TIME...MOT...LOC 0533Z 265DEG 48KT 3433 9578

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 26, 12:58 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
1258 AM CDT Sun May 26 2024

OKZ058-260615-
Ottawa OK-
1258 AM CDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTTAWA COUNTY
THROUGH 115 AM CDT...

At 1257 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
southeast of Baxter Springs, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Baxter Springs...                 Quapaw...
Peoria...

This includes Interstate 44 between mile markers 314 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CDT for northeastern
Oklahoma.

&&

LAT...LON 3686 9462 3685 9476 3700 9481 3700 9462
TIME...MOT...LOC 0557Z 255DEG 43KT 3696 9470

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

69

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

6.0 hours before the tornado, 93 km from the path. May 26, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1925 joules per kilogram, CIN -37, lifted condensation level 1164 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 88 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1925 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
3777 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.7
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

6.0 hours after it, 93 km from the path. May 26, 2024.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 505 joules per kilogram, CIN -252, lifted condensation level 1003 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2024-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 368 square meters per square second, 0 to 6 km bulk shear 60 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-252 J/kg
Surface CAPE
308 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
60 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
742 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Siloam Spring(Awos) (SLG), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
04:00 UTC0° 0 kt1006.8
04:05 UTC270° 2 kt1007.5
04:10 UTC20° 4 kt1006.4
04:15 UTC0° 0 kt1006.4
04:19 UTC7771.60° 0 kt1006.1
04:20 UTC0° 0 kt1006.1
04:25 UTC140° 5 kt1006.1
04:30 UTC150° 8 kt1006.1
04:35 UTC150° 9 kt1005.8
04:40 UTC150° 10 kt1005.8
04:45 UTC160° 10 kt1005.8
04:50 UTC150° 11 kt1005.8
04:55 UTC150° 13 kt
04:56 UTC7974150° 13 kt161005.4
05:00 UTC140° 13 kt211004.7-RA
05:05 UTC150° 15 kt1004.1-RA
05:10 UTC140° 11 kt1004.1-RA
05:12 UTC78.873.4140° 14 kt201004.1-RA
05:15 UTC140° 11 kt1004.1-RA
05:20 UTC7773.4130° 10 kt181003.4VCTS
05:20 UTC130° 10 kt1003.4
05:25 UTC130° 11 kt1002.4
05:30 UTC140° 11 kt1002.7
05:34 UTC7773.4130° 13 kt201002
05:35 UTC 1001.7
05:40 UTC 1001.4
05:45 UTC7773.4140° 17 kt231001TS
05:45 UTC 221001
05:50 UTC 1000.7
05:55 UTC 1000
05:56 UTC7874140° 22 kt311000TS
06:00 UTC 291000.3
06:05 UTC150° 14 kt1001.4
06:10 UTC210° 8 kt1002.7
06:15 UTC
06:20 UTC270° 5 kt1003
06:25 UTC 1003
06:30 UTC250° 10 kt1002.7
06:35 UTC 1002.7
06:40 UTC350° 7 kt1002.4
06:45 UTC280° 9 kt
06:50 UTC 14 kt
06:55 UTC 1001.4
06:56 UTC7367330° 10 kt221002.4VCTS
07:00 UTC140° 8 kt1002
07:05 UTC -RA
07:10 UTC340° 5 kt1001.7-RA
07:15 UTC330° 7 kt1002-RA
07:20 UTC320° 4 kt1002RA
07:25 UTC160° 8 kt1001.7-RA
07:30 UTC 1001RA
07:35 UTC 1000.7-RA BR
07:40 UTC150° 9 kt1001-RA BR
07:45 UTC140° 5 kt1001.4-RA BR
07:50 UTC110° 8 kt1001.4-RA BR
07:55 UTC100° 5 kt1001.4-RA BR
07:56 UTC7272 4 kt1001.7-RA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the touchdown began at 05:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
05:26 UTCTORNADOSalinaMayes, OKPower poles down and building damage relayed from broadcast media.
06:10 UTCTORNADO3 Nne Cherokee CityBenton, ARTDS on radar.
06:15 UTCTORNADODecaturBenton, ARAnticyclonic tornado with TDS on radar.
06:36 UTCHAIL 14 N Bella VistaBenton, ARReport from mPING: Quarter (1.00 in.).
06:41 UTCHAIL 12 N Bella VistaBenton, AR
06:45 UTCHAIL 0.634 N HulbertCherokee, OK
06:47 UTCTSTM WND DMG1 Sse BentonvilleBenton, ARLarge trees down.
06:47 UTCTSTM WND DMG2 Nnw BentonvilleBenton, ARExtensive tree damage. Multiple trees down. Large tree limb penetrated home. Near intersection of Ridgefield and Robson Way.
06:47 UTCHAIL 12 N Bella VistaBenton, ARReport from mPING: Quarter (1.00 in.).
06:52 UTCTSTM WND DMG3 Wnw RogersBenton, ARReports of damage in Rogers...possible tornado.
06:52 UTCTSTM WND GST 623 Nne RogersBenton, AR
06:54 UTCHAIL 0.751 Sw Pea RidgeBenton, AR
07:01 UTCHAIL 0.753 Sw BentonvilleBenton, AR
07:15 UTCHAIL 0.751 Ne TontitownWashington, AR
07:42 UTCHAIL 1.75FairlandOttawa, OK
07:54 UTCHAIL 25 Nw Tiff CityOttawa, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 25, 2024

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 254:59 PM EDTEF0Beaver, PA0.130$10,000
May 255:16 PM CDTEF1Archer, TX3.4200$20,000
May 255:33 PM CDTEF1Clay, TX3.4100$2,000
May 255:42 PM CDTEF2Eastland, TX2.570$100,000
May 256:14 PM CDTEF1Woodward, OK2.650$40,000
May 256:29 PM CDTUnratedMajor, OK3.4200
May 257:15 PM CDTEF0Barber, KS1.31
May 257:29 PM CDTEF2Harper, KS6.7100
May 257:54 PM CDTUnratedLove, OK0.330
May 258:06 PM CDTUnratedLove, OK0.550
May 259:39 PM CDTEF3Valley View tornado, TX47.31,400780$19 million
May 2510:46 PM CDTEF1Denton, TX1.4800$1.0 million
May 2511:19 PM CDTEF3Claremore–Pryor tornado, OK23.92,000223$45 million
May 2511:20 PM CDTEF1Collin, TX8.3800$10,000
May 2511:23 PM CDTEF3Collin, TX0.7175$1.2 million
May 2512:07 AM CDTEF1Mayes, OK6.12,000$1.0 million
May 2512:15 AM CDTEF1Hunt, TX1.150$50,000
May 2512:25 AM CDTEF1Mayes, OK2.4300$3.8 million
May 2512:36 AM CDTEF1Delaware, OK1.8650

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.